Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 77, NWS Chicago, IL

September 25, 2021

NWS Chicago, IL issued this small craft advisory at Sep 25, 2021, 2:53 PM CDT. It took effect at Sep 26, 2021, 3:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2021, 2:53 PM CDT (19:53 UTC)
In effect from
Sep 26, 2021, 3:00 AM CDT
Expired
Sep 27, 2021, 10:00 AM CDT
In force
31 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

628 
WHUS73 KLOT 251953
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
253 PM CDT Sat Sep 25 2021

LMZ740>745-260400-
/O.NEW.KLOT.SC.Y.0077.210926T0800Z-210927T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
253 PM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 10 PM CDT SUNDAY...

* WHAT...Southwest winds to 30 kts.

* WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor 
  IL to Michigan City IN.

* WHEN...From 3 AM to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
677 
WHUS73 KLOT 260211
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
911 PM CDT Sat Sep 25 2021

LMZ740>745-261015-
/O.CON.KLOT.SC.Y.0077.210926T0800Z-210927T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
911 PM CDT Sat Sep 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 PM CDT
SUNDAY...

* WHAT...Southwest winds to 30 kts.

* WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor 
  IL to Michigan City IN.

* WHEN...From 3 AM to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
576 
WHUS73 KLOT 260744
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
244 AM CDT Sun Sep 26 2021

LMZ740>745-261545-
/O.EXT.KLOT.SC.Y.0077.210926T0800Z-210927T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
244 AM CDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Southwest winds to 30 kts.

* WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor 
  IL to Michigan City IN.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
387 
WHUS73 KLOT 261441
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
941 AM CDT Sun Sep 26 2021

LMZ740>745-262245-
/O.CON.KLOT.SC.Y.0077.000000T0000Z-210927T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
941 AM CDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Southwest winds to 30 kt. Significant waves to 5 ft.

* WHERE...Illinois and Indiana Lake Michigan nearshore waters.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
295 
WHUS73 KLOT 261948
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
248 PM CDT Sun Sep 26 2021

LMZ740>745-270400-
/O.CON.KLOT.SC.Y.0077.000000T0000Z-210927T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
248 PM CDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Southwest winds to 30 kt. Significant waves to 4 ft.

* WHERE...Illinois and Indiana Lake Michigan nearshore waters.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
949 
WHUS73 KLOT 270202
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
902 PM CDT Sun Sep 26 2021

LMZ740>745-270900-
/O.CON.KLOT.SC.Y.0077.000000T0000Z-210927T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
902 PM CDT Sun Sep 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Southwest winds to 30 kt. Significant waves to 4 ft.

* WHERE...Illinois and Indiana Lake Michigan nearshore waters.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
530 
WHUS73 KLOT 270800
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
300 AM CDT Mon Sep 27 2021

LMZ740>742-271700-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.NEW.KLOT.SC.Y.0078.210927T2100Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM CDT TUESDAY...

* WHAT...For this morning's Small Craft Advisory, southwest winds
  to 25 to 30 kt and significant waves to 4 ft. For the second 
  Small Craft Advisory, north winds to 25 kt. Significant waves to
  6 ft, occasionally to 8 ft. 

* WHERE...Illinois nearshore waters. 

* WHEN...For the first Small Craft Advisory, until 10 AM CDT this
  morning. For the second Small Craft Advisory, from 4 PM this 
  afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-271700-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.NEW.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Calumet Harbor IL to Gary IN-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CDT TUESDAY...

* WHAT...For this morning's Small Craft Advisory, southwest winds
  to 30 kt and significant waves to 4 ft. For the second Small
  Craft Advisory, north winds to 20 kt. Significant waves to 6 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT this
  morning. For the second Small Craft Advisory, from 6 PM this 
  evening to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-271500-
/O.EXT.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
300 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Southwest winds to 30 kt and significant waves to 4 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
334 
WHUS73 KLOT 271524
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1024 AM CDT Mon Sep 27 2021

LMZ740>742-272330-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.CON.KLOT.SC.Y.0078.210927T2100Z-210928T1500Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM CDT TUESDAY...
...PREVIOUS SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...North winds to 25 kt, significant waves to 6 ft, and
  occasional waves to 8 ft.

* WHERE...Illinois nearshore waters.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT 
  this morning. For the second Small Craft Advisory, from 4 PM 
  this afternoon to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-272330-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
/O.CON.KLOT.SC.Y.0078.210927T2300Z-210928T1500Z/
Calumet Harbor IL to Gary IN-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 10 AM CDT TUESDAY...
...PREVIOUS SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...North winds to 20 kt, significant waves to 6 ft, and
  occasional waves to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...For the first Small Craft Advisory, until 10 AM CDT 
  this morning. For the second Small Craft Advisory, from 6 PM 
  this evening to 10 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ744-745-271630-
/O.EXP.KLOT.SC.Y.0077.000000T0000Z-210927T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1024 AM CDT Mon Sep 27 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished and are no longer hazardous to small craft.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 25, 2:42 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 25, 2:42 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
242 PM CDT Sat Sep 25 2021

.SHORT TERM...
239 PM CDT

Through Sunday...

As can be the case for periods during the season we are now in,
the main forecast concerns are gusty winds and an elevated fire
weather risk.

A mild, breezy, and dry afternoon across the area this final
Saturday of September. Relative humidity values as of 230 PM are
in the 25 to 35 percentage range across most of the area, and may
dip just a smidge more during peak heating. Going into this
evening, the winds gusting to around 25 mph will ease quickly near
sundown. Temperatures will drop from around 70 to near 50 by
midnight, but then hold nearly steady as some wind is felt from a
developing low-level jet overhead.

Fast paced northwest flow aloft will continue over the Upper
Midwest and Great Lakes regions the remainder of the weekend. The
next jet maximum and perturbation will progress southeastward
through these regions on Sunday, with a response in the low-level
thermal ridge expanding into the area and the pressure gradient
tightening. The combination of these will result in a warmer and
windier day than today, with climatology favoring highs around 80.
Some high clouds are likely, though how thick is of low
confidence, and if not too think some 80 degree readings will be
realized. Winds look to gust to 30 mph based on forecast
soundings. Again if high cloud cover is not a factor, the dryness
of the low-level air may result in higher PBL momentum transfer
and gusts to near 35 mph.

The Gulf of Mexico moisture remains cut off on Sunday, and so
while the driest wedge of air over the region today will have
passed, lower to mid 40s dew points are not at all hard to fathom
given how low dew points are at present. This is on the lower
range of the guidance solutions but in line with the HRRR and RAP
which both preformed admirably with dew points today. This
results in humidity values of 20 to 35 percent, with lowest values
again along/north of I-80 in northern Illinois. This will be
elevated to near-critical fire weather risk, especially over the
driest ground conditions in north central Illinois. For more, see
the Fire Weather Discussion below.

MTF

&&

.LONG TERM...

Sunday Night through Saturday...

200 PM...No significant forecast concerns through the end of next
week.

Southwesterly winds may still be gusting into the mid 20 mph range
Sunday evening as they slowly diminish through the night. These
stronger winds will allow temps to slowly fall during the evening
with lows by Monday morning in the upper 50s/lower 60s for most
areas. The concern for Monday has been the timing of a cold front
that will move across the area later in the afternoon into the
evening. The faster ECMWF/NAM 24 hours ago have slowed and are in
line now with the GFS. This increases confidence for highs to be
well into the 80s on Monday, especially starting from the lower
60s in some areas. Its possible some areas will reach the upper
80s. The front will be aided by the lake and much of the guidance
shows it moving quickly inland during the late afternoon,
possibly reaching the I-80 corridor by sunset. Have adjusted
hourly temp/wind grids for this trend but changes/refinements can
still be expected as later model runs adjust timing. Temps will
fall quickly into the 70s behind this front and possibly into the
upper 60s by early evening.

From Tuesday through the end of next week, dry weather is
expected. High pressure slowly moving south over the eastern
Great Lakes will remain the dominant weather feature for our area
keeping precip chances to our west/northwest along with southeast
winds and likely afternoon lake breezes. Temps expected to be
above seasonal normals for late September/early October. cms

&&

.FIRE WEATHER...
239 PM CDT

Low relative humidities combined with west winds gusting to 30 to
possibly 35 mph during Sunday late morning and afternoon will
result in an elevated wildfire danger. Critical fire weather
conditions are possible across primarily north central Illinois,
with a possible limiting factor being slightly higher RH Sunday
afternoon. See the Short Term Discussion for more details
regarding forecast parameters.

Kluber/MTF

&&

.AVIATION...
For the 18Z TAFs...

The primary forecast concerns for aviation are centered on winds,
with breezy daytime conditions this weekend.

As mixing has ensued early this afternoon, westerly wind gusts are
now regularly in the upper teens to mid 20s knots. Little change
will be seen in those winds through the duration of the afternoon
before easing quickly near sunset. Southwest surface winds tonight
should maintain 7-10 kt of flow over the Chicago metro, which will
keep the area below low-level wind shear criteria mention
overnight as 35 kt southwesterly winds develop near 1,000 ft AGL.

For Sunday, the aforementioned low-level jet will be overhead in
the morning, and should allow for gusts exceeding 20 kt already by
mid morning and inching up from there through midday. The late
morning and afternoon do have potential for some gusts to exceed
30 kt if mixing is deeper than it appears, which can happen in a
notably dry air mass like this. Confidence is high in wind
direction being 210 to 240 degrees during peak speed time Sunday.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...3 AM Sunday to 10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 25, 12:04 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1204 PM CDT Sat Sep 25 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-261715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1204 PM CDT Sat Sep 25 2021 /104 PM EDT Sat Sep 25 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.
  High Swim Risk for Porter County beaches early this afternoon.

DISCUSSION...

The combination of gusty west winds and low relative humidity
values will result in an elevated fire danger this afternoon,
mainly for areas along and north of I-80.

Dangerous swimming conditions will continue through through early
this afternoon at Porter County beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Elevated Fire Weather Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-261715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1204 PM CDT Sat Sep 25 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 25, 11:51 AM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1151 AM CDT Sat Sep 25 2021

ILZ003>006-008-010>013-019>021-103>108-252300-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Northern Cook-Central Cook-Southern Cook-
Northern Will-Southern Will-Eastern Will-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago,
Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest,
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook,
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete,
Peotone, and Beecher
1151 AM CDT Sat Sep 25 2021

...Elevated Wildfire Danger this Weekend...

Low relative humidities combined with west winds gusting to 25
mph this afternoon and southwest winds gusting to 30 mph on
Sunday will result in an elevated wildfire danger this weekend.
Exercise increased caution if burning or consider postponing
outdoor burning this weekend. Be aware of any burning restrictions
in your area.

MTF

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:42 AM CDTSmall Craft AdvisoryLOT8 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.